Nebraska, 2009

Hail and Damaging Winds in Nebraska, July 24, 2009

July 24, 2009 · NWS OAX · 7 events in 3 counties and zones

A slow moving cold front kicked off a few severe thunderstorms over eastern Nebraska during the mid evening hours of July 24th. Initially warm mid level temperatures had hindered development, but they were overcome as the front encountered a bit better low level inflow and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving cold front kicked off a few severe thunderstorms over eastern Nebraska during the mid evening hours of July 24th. Initially warm mid level temperatures had hindered development, but they were overcome as the front encountered a bit better low level inflow and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 2:20 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 2:20 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT FRI JUL 24 2009

.SHORT TERM...TONIGHT AND SATURDAY
MAIN CONCERN IS POSSIBLE CONVECTION DURING THE EVENING WITH
POTENTIAL FOR MAINLY ISOLATED SVR. STORM ACTIVITY FOCUSED AROUND A
COLD FRONT DROPPING OUT OF THE DAKOTAS AND INTO THE CNTRL PLAINS
TONIGHT. RUC PLACEMENT OF MOIST CONVG AXIS AND EDGE OF 0-3KM LAPSE
RATES IS FAVORING INITIATION OVER THE NRN CWA INTO NW IA...BUT NOT
UNTIL CAP WEAKENS TOWARDS LATE THIS AFTN. WITH MOIST SOURCE
GENERALLY ALONG AND EAST OF THE MISSOURI RIVER COUPLED WITH BETTER
UPPER DPVA SUPPORT...SEEMS BEST POTENTIAL FOR SVR ACTIVITY FOUND
OVER OUR IA CWA THIS EVENING. EXPECT ACTIVITY WILL THEN GRADUALLY
DECREASE TOWARD MIDNIGHT AS THE FRONTAL BNDRY SLIDES INTO KS/MO.
FOR SATURDAY...BUILDING SFC HIGH PRESSURE INTO THE PLAINS WILL
TRANSLATE TO QUITE PLEASANT CONDITIONS.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

DRIER AND SLIGHTLY COOLER AIR STILL ON TRACK TO FILTER ACROSS THE
CWA THIS WEEKEND. DRYNESS OF AIRMASS AND ONLY MODEST COOLING AT
850 MB SHOULD ALLOW FOR LARGE DIURNAL TEMPERATURE RANGES...SPCLY
SUN SINCE IT APPEARS LOWS COULD BE A BIT COOLER THAN SAT. LTL
CHANGES TO PREV FCST WITH LOWS MOSTLY UPR 50S/LOWER 60S AND HIGHS
IN MID/UPR 80S. AFTN/EVENING CONVECTION THAT DVLPS OVR WRN HIGH
PLAINS SUN COULD GET CLOSE TO OUR WRN ZONES LATE SUN NGT...
BUT LOW LVL JET DOESN/T TURN SW ACROSS OUR CWA TILL AROUND 12Z MON
AND THEN IT IS WEAK AT THAT. SO WL LEAVE FCST DRY THRU SUN NGT
ATTM. UPPER FLOW BEGINS BACKING MONDAY AHEAD OF EITHER THE
PERSISTENT UPPER LOW CURRENTLY OVR PAC NW FINALLY EJECTING SEWD OR
AHEAD OF A LOBE ROTATING AROUND/DOWN ERN CANADIAN UPR TROUGH. THIS
COULD ALLOW TEMPS TO WARM EVEN MORE SO THAN SUNDAY IF CLOUDS/PCPN
ARE KEPT AT BAY...WHICH VERY WELL MAY BE THE CASE. CUT BACK POPS A
BIT AND RAISED MAX TEMPS SOME TO ACCOUNT FOR THIS POSSIBLE
SOLUTION...BUT COVERAGE/STRENGTH OF WARM ADVCTN/ISENTROPIC DRIVEN
PCPN SOMETIMES DIFFICULT TO PIN DOWN. DID RAISE POPS IN MON
NGT/TUE PD AS DECENT AGREEMENT BETWEEN LAST FEW RUNS OF GFS AND
00Z/12Z ECMWF IN AN UPPER WAVE DRIVING ACROSS SRN GRTLKS REGION
PUSHING A CDFNT ACROSS THE CWA.

WED SHOULD BE TRANSITIONAL DAY BEFORE ANOTHER UPR WAVE/FRONT PUSH
INTO PLAINS THU/THU NGT. LTL CHANGES TO WED BUT DID INTRODUCE
SLGT CHC POPS THU WITH NEXT FRONT.

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK

24/18Z ISSUANCE. MAIN AVIATION CONCERN IS POSSIBLE CONVECTION OVER
ERN NEB BEGINNING LATE THIS AFTN AND INTO THE EVENING HOURS.
ACTIVITY FOCUSED UPON SFC FRONTAL BNDRY PUSHING INTO THE CNTRL
PLAINS. LEADING EDGE OF BNDRY ALREADY MOVING INTO NERN NEB WITH CU
DEVELOPMENT IN NW IA SLOWLY EXPANDING WWD. FROPA ALREADY OCCURRING
AT KOFK...AND EXPECTED AROUND 00Z AT KOMA/KLNK. AS OF NOW AREAL
COVERAGE FOR CONVECTION IN QUESTION...THUS RESTRICTED TS TEMPO
GROUPS TO 2 HRS TO COINCIDE WITH EXPECTED FROPA. TS ACTIVITY WILL
DECREASE THRU THE EVENING HOURS AS FRONT SAGS INTO KS/MO. OVERALL
TAF CONFIDENCE IS LOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, Jul 24, 3:40 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT FRI JUL 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
440 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA
THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS.

A COLD FRONT WILL CONTINUE PUSH SOUTH ACROSS THE AREA. MOIST AND
UNSTABLE AIR IS IN PLACE ACROSS THE REGION...BUT WARM MID LEVEL
TEMPERATURES ARE PROVIDING A CAP. IF THE CAP CAN BE BROKEN...
THUNDERSTORMS SHOULD DEVELOP QUICKLY.

STORMS COULD LINGER WELL BEHIND THE FRONT OVERNIGHT ACROSS PARTS
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...BUT IT APPEARS THAT
THE POTENTIAL FOR SEVERE WEATHER LATE TONIGHT WILL NOT BE HIGH.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY INTO TUESDAY...THEN
AGAIN AROUND THURSDAY. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL
FOR SEVERE WEATHER IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE EVENING HOURS.

MILLER

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
July 24, 7:03 PM CST to 7:22 PM CST
Where
Colfax County, 7 mi S of Clarkson to 4.15 mi NNW of Schuyler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.619, -97.130

Hail up to golf ball-size fell from south of the Clarkson and Howells area to near Schuyler. The hail caused sporadic damage to shingles and siding in the region and was accompanied by strong winds.

Thunderstorm Wind, Colfax

When
July 24, 7:15 PM CST
Where
Colfax County, 7 mi N of Schuyler to 0.53 mi ENE of Schuyler
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.551, -97.070

Thunderstorm winds estimated at over 60 mph caused tree and scattered house damage from around 7 miles north of Schuyler into Schuyler. Seven miles north of town the winds blew a kitchen window out of a house, and trees or large branches were downed in the Schuyler area causing scattered house damage. The winds were accompanied by hail up to golf ball-size.

Hail, Platte

When
July 24, 7:20 PM CST
Where
Platte County, 0.98 mi WSW of Columbus
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.422, -97.386

A few hailstones up to nickel-size fell for a minute or two in the Wagner Lakes region in southwest Columbus.

Hail, Colfax

When
July 24, 7:25 PM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.450, -97.060

The hail was accompanied by winds estimated at up to 50 mph. Apparently winds were stronger and hail a bit larger north of town.

Thunderstorm Wind, Butler

When
July 24, 7:40 PM CST
Where
Butler County, David City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.250, -97.130

Thunderstorm winds were estimated at 60 to 70 mph. The winds downed some trees and knocked power to sections of town.

Hail, Butler

When
July 24, 7:55 PM CST
Where
Butler County, 4.17 mi W of Dwight
Measured
0.75 in hail
Reported by
Public
Coordinates
41.080, -97.100

Hail, Butler

When
July 24, 7:55 PM CST
Where
Butler County, 5 mi SE of Garrison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.129, -97.102

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178635, 178659, 178641, 178636, 178639, 178637, 178647.